Arizona, 2023Flash Flood in Arizona, August 22, 2023
August 22, 2023 · NWS FGZ · 1 event in 1 county or zone
A strong ridge over the central United States and a trough draped across the West Coast put Arizona in a position to receive a moist southerly wind flow. adequate monsoonal moisture to fuel storms.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $7.0 million
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong ridge over the central United States and a trough draped across the West Coast put Arizona in a position to receive a moist southerly wind flow. The 12Z sounding from|measured 0.86 inches of Precipitable Water which was slightly above average for late August...adequate monsoonal moisture to fuel storms.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Aug 22, 1:50 PM MST, 1 hour 25 minutes earlier.
Area forecast discussion, Aug 22, 1:50 PM MST, 1 hour 25 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
150 PM MST Tue Aug 22 2023
.SYNOPSIS...Active monsoon conditions are forecast the rest of
the work week. The wettest days will be Wednesday and Thursday,
when the remnants of Tropical Storm Harold bring more widespread
activity. Temperatures will remain cool through Thursday,
returning closer to average over the weekend.
&&
.DISCUSSION...For the remainder of this afternoon, the forecast
calls for a continuation of scattered to isolated showers and
thunderstorms primarily along and north of the Mogollon Rim. There
is enough shear and instability for a few severe storms capable
of producing hail above an inch in size and wind gusts above 40
mph. Storm motion is to the north between 20-30 mph, so the threat
of flash flooding is low, but not impossible for any areas that
experience multiple rounds of storms. Thunderstorm activity is
expected to decrease after 8 PM tonight, with only light shower
activity forecast after that.
Tropical Storm Harold, which is currently centered over southern
Texas near Brownsville, is forecast to push eastward along the
Texas/Mexico border tonight. By Wednesday afternoon, the remnants
of this tropical system will begin to impact northern Arizona.
Model guidance generally agree that this feature will bring
additional moisture into the area resulting in an uptick in shower
and thunderstorm activity across northern Arizona until it exits
Friday morning. Of course flash flooding will be a concern, but
thick cloud cover will limit heating and instability making upper-
level forcing a key driver of storm development. Due to this, we
are not planning on issuing a Flash Flood Watch during the
Wednesday/Thursday timeframe, but we will continue to closely
monitor the situation in case a product is warranted.
By Friday afternoon, the atmosphere begins to warm and dry, but
enough moisture will remain in place to produce low to moderate
grade monsoon conditions lasting into at least early next week.
&&
.AVIATION...For the 00Z TAF Package...Isolated to scattered
SHRA/TSRA will continue, primarily north of a KPRC-KSEZ-KSOW line.
Periods of MVFR conditions and erratic wind gusts to 40 kts will
be possible in the vicinity of TSRA. Storms will diminish after
03Z, with VFR conditions otherwise expected. A round of scattered
to numerous SHRA/TSRA is forecast to develop after 18Z Wednesday.
Aviation discussion not updated for TAF amendments.
&&
.FIRE WEATHER...Wednesday and Thursday...Expect an uptick in
shower and thunderstorm activity, with a 70-85% chance for showers
over higher terrain on Wednesday, followed by a 80-95% chance on
Thursday. Otherwise, winds will blow from the southeast between
10-20 mph on Wednesday, before weakening and shifting more towards
the south/southwest on Thursday.
Friday through Sunday...Low to moderate grade monsoon activity
will persist, with temperatures climbing to near average by
Saturday. Daytime winds southwesterly 15 mph or less.
&&
.FGZ WATCHES/WARNINGS/ADVISORIES...None.
&&
PUBLIC...RR
AVIATION...RR
FIRE WEATHER...RR
For Northern Arizona weather information visit
weather.gov/flagstaff
In the hours before
Special weather statement, Aug 22, 3:08 PM MST, 7 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
308 PM MST Tue Aug 22 2023
AZZ009-039-222245-
Black Mesa Area-Northeast Plateaus and Mesas Hwy 264 Northward-
308 PM MST Tue Aug 22 2023
...A STRONG THUNDERSTORM WILL IMPACT FAR NORTHERN NAVAJO AND
COCONINO COUNTIES THROUGH 345 PM MST...
At 307 PM MST, Doppler radar was tracking a strong thunderstorm over
Navajo Mountain Fairgrounds, or 35 miles east of Page, moving north
at 15 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Rainbow Bridge South Trailhead and Navajo Mountain Fairgrounds.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3685 11068 3683 11090 3700 11097 3700 11068
TIME...MOT...LOC 2207Z 171DEG 12KT 3692 11081
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
RKRFlash Flood, Coconino
- When
- August 22, 3:15 PM MST to 9:15 PM MST
- Where
- Coconino County, Tusayan to 3.97 mi WNW of Tusayan
- Cause
- Heavy Rain / Burn Area
- Property damage
- $7.0 million
- Reported by
- Park/Forest Service
- Coordinates
- 35.970, -112.130
Between 1 to 2.5 inches of rain fell in around two hours just east and northeast of the town of Tusayan and the South Entrance to The Grand Canyon National Park. This caused significant flooding of homes homes, buildings, and cars. Highway 64 into the GCNP was closed, shelter in place orders were put into place, and children were stuck in their school because they could not safely get home.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in Louisiana, August 22 to 31, 2023$23 million · 3 events
- Tornadoes and Tropical Storm in Texas, August 22, 2023$381,000 · EF0 · 28 events
- Heat in Oklahoma, August 22 to 26, 202373 events
- Excessive Heat in Oklahoma, August 22 to 26, 202365 events
- Tropical Storm in Texas, August 22, 2023$70,000 · 5 events
- Excessive Heat in Minnesota, August 22 to 23, 202333 events
- Drought in New Mexico, August 22 to 31, 202312 events
- Drought in Texas, August 22 to 31, 202311 events
- Excessive Heat in Wisconsin, August 22 to 24, 202310 events
- Drought in Texas, August 22 to 31, 20238 events
- Marine Tropical Storm in Gulf of Mexico, August 22, 20238 events
- Drought in Iowa, August 22 to 31, 20238 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1124342.